Colorado, 2016

Tornadoes and Hail in Colorado, June 27, 2016

June 27, 2016 · NWS BOU · 15 events in 5 counties and zones

Severe thunderstorms produced large hail, up to baseball size, and strong winds in parts of Phillips and Sedgwick Counties. Two weak tornadoes also touched down briefly.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, up to baseball size, and strong winds in parts of Phillips and Sedgwick Counties. Two weak tornadoes also touched down briefly. The hail and strong winds produced extensive damage to homes, cars and other vehicles. Large hail was also observed over parts of Morgan and Weld Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 27, 11:17 AM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 27, 11:17 AM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1217 PM MDT MON JUN 27 2016

.UPDATE...
Issued at 1216 AM MDT Mon Jun 27 2016

Morning convection moving east of CWA right now. Water vapor
pictures are showing some energy upstream to come down into the
CWA later this afternoon and evening. Other convective cloudiness
now developing over the high country mostly south of I-70. Dew
points over the plains are in the 50s and lower 60s F widespread.
Models still show significant cape over the plains and it moves
westward this afternoon and evening up into the foothills. Models
keep an easterly component to the boundary layer winds all day
and evening. Will stay the course on the forecast with large hail
a threat with the thunderstorms.

&&

.SHORT TERM...(Today and tonight)
Issued at 410 AM MDT Mon Jun 27 2016

Still dealing with an isolated storm across Washington county
which should move out into Yuma county by 12z.  Could see some
patchy fog and low clouds over portions of the Northeast plains
this morning as surface dewpoints have risen into the lower 60s
and with lingering moisture from overnight storms. Simulated WRF
imagery indicates a swath of clouds developing towards 12z over
the plains. Have increased sky cover in these areas and have added
patchy fog to grids.

Main concern for today and tonight is potential for severe storms
on the Northeast plains this afternoon and evening.

Water vapor imagery beginning to show an increase in moisture
from the Southwest and more subtle increases from the Northern
Great Basin. Model indicates PW values will increase to near an
inch over the Front Range around 00z this evening. This increase
will also be due to frontal boundary which is expected to push
into the plains by late afternoon and over the Urban Corridor
during the evening. This will deepen upslope flow and increase low
level moisture with surface dewpoints back into the 50s. NAM
showing even 60 dewpoints further west but seems maybe a bit overdone.
Given forecast soundings expect convection to fire up late in the
day further west towards the plains and East slopes. Surprisingly,
models are rather void of qpf despite scattered pops in mos
guidance. Surface based capes are 1000-1500j/kg over the Front
Range and 1550-2500j/kg over the NE plains.

Certainly a good bet for severe storms today with large capes and
sufficient shear...especially over the Northeast plains. Main
threat would be large hail and damaging winds with the storms.
Given the higher PW values...heavy rain also expected with storms.

.LONG TERM...(Tuesday through Sunday)
Issued at 1247 AM MDT Mon Jun 27 2016

A wet and unsettled pattern will continue through the extended as
continued disturbances provide ample opportunity for moisture.

For Tuesday and Wednesday the upper level ridge will be over the
four corners region with moderate NW flow aloft. Increasing mid
and low level moisture will be pulled in from the SSW with the aid
of a sfc low pressure over SE colorado. This increased moisture
will allow for moderate to strong instability over the plains
Tuesday afternoon with CAPE values upwards of 2500 j/kg east of
Akron. In addition to the instability forecast soundings are
showing moderate deep-layer shear due to substantial veering of
winds with height. Current GFS values are in the 50s on the plains
by Tuesday afternoon. This would bring the threat of strong winds
and severe hail of 1 inch or greater. A cold front will make its
way down from NE early Wed helping to keep dewpoints high and
increase moist upslope flow. This will allow for storms to build
over the higher terrain then move onto the plains later in the
afternoon and evening. CAPE values are once again high but deep
layer shear is less impressive. Storms could still however produce
strong gusty winds and large hail. Temperatures for Tue and Wed
will cool with highs in the low 90s on Tue and after the cold
front mid to upper 80s on Wed.

For Wed into Thu the upper level ridge axis will have moved south
of the four corners with the ridge extending north into southern
MT. Both the GFS and EC show continued precip over the region into
Thursday through Friday as another disturbance moves into NE CO.
This will once again keep increased levels of moisture over the
CWA with the possibility of afternoon convection both days. Highs
for Thursday and Friday will be slightly below average in the
lower to mid 80s.

For the weekend models show lingering precip Saturday morning with
some preliminary drying out before the next disturbance drops out
of NE Saturday into Sunday. This one is weaker but will keep the
possibility of storms over the region for the afternoon and
evening on both days. Temperatures will rebound slightly with
highs projected to be in the 80s to lower 90s by Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1216 AM MDT Mon Jun 27 2016

The winds should keep an easterly component to the low level winds
through 06z tonight. Ceilings could get down to bkn050 with
thunderstorms after 22Z this afternoon. Hail is possible with the
thunderstorms at DIA later this afternoon and evening.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

UPDATE...RJK
SHORT TERM...Entrekin
LONG TERM...Bowen
AVIATION...RJK
Hazardous weather outlook, Jun 27, 9:48 AM MST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1048 AM MDT MON JUN 27 2016

COZ030>051-281700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1048 AM MDT MON JUN 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE FOOTHILLS
AND MOUNTAINS FROM THE DIVIDE EASTWARD SHORTLY AFTER THE NOON
HOUR. THEY WILL DEVELOP OVER THE PLAINS DURING THE EARLY AFTERNOON
HOURS. THUNDERSTORMS MAY BECOME SEVERE BY MID AFTERNOON AND
CONTINUE INTO THE EVENING HOURS WITH LARGE HAIL OVER 1 INCH AND
DAMAGING WINDS OVER 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TEMPERATURES WILL COOL THIS WEEK IN CONJUNCTION WITH AN UNSETTLED
WEATHER PATTERN. AFTERNOON STORMS WILL BE POSSIBLE EACH DAY WITH
THE MAIN THREATS BEING HEAVY RAIN...HAIL AND GUSTY WINDS. SOME
STORMS COULD REACH SEVERE ON THE PLAINS TUESDAY WITH HAIL NEAR 1
INCH IN DIAMETER AND STRONG WIND GUSTS UP TO 60 MPH.

TEMPERATURES WILL START SLIGHTLY ABOVE NORMAL WITH HIGHS IN THE
LOWER 90S THEN COOL THROUGH THE WEEK BACK INTO THE 80S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE NORTHEAST
PLAINS OF COLORADO THIS AFTERNOON AND EVENING.

RJK/GIMMESTAD

The radar

The Denver radar (KFTG), 109 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

13 hail, 2 tornado. Local standard time, as filed.

Hail, Morgan

When
June 27, 2:30 PM MST
Where
Morgan County, 2.1 mi NE of Hillrose
Measured
1.75 in hail
Reported by
Public
Coordinates
40.340, -103.490

Large hail damaged vehicles on Interstate 76.

Hail, Sedgwick

When
June 27, 3:00 PM MST
Where
Sedgwick County, 0.87 mi NE of Julesburg
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.990, -102.260

Hail, Sedgwick

When
June 27, 3:01 PM MST
Where
Sedgwick County, 0.87 mi NE of Julesburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.990, -102.260

Very strong winds were also observed.

Hail, Logan

When
June 27, 3:14 PM MST
Where
Logan County, 3.74 mi E of Merino
Measured
1.75 in hail
Reported by
Public
Coordinates
40.470, -103.280

Tornado, Sedgwick

When
June 27, 3:40 PM MST
Where
Sedgwick County, 7.97 mi SE of Julesburg
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
40.900, -102.160

A tornado touched down briefly but did no damage.

Hail, Sedgwick

When
June 27, 3:46 PM MST
Where
Sedgwick County, 5.27 mi SSE of Julesburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.910, -102.230

Hail, Sedgwick

When
June 27, 4:03 PM MST
Where
Sedgwick County, 4.28 mi SSW of Marks Butte
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
40.760, -102.530

Hail, Phillips

When
June 27, 4:05 PM MST
Where
Phillips County, 2.96 mi ENE of Haxtun Muni Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.640, -102.550

Hail, Phillips

When
June 27, 4:14 PM MST
Where
Phillips County, 0.52 mi E of Amherst
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.680, -102.160

Hail, Phillips

When
June 27, 4:26 PM MST
Where
Phillips County, 2.51 mi WSW of Paoli
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
40.600, -102.510

Tornado, Phillips

When
June 27, 4:30 PM MST
Where
Phillips County, 0.69 mi S of Paoli
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
40.610, -102.470

A tornado touched down briefly but did no damage.

Hail, Phillips

When
June 27, 4:45 PM MST
Where
Phillips County, 0.69 mi S of Paoli
Measured
2.5 in hail
Reported by
Public
Coordinates
40.610, -102.470

Hail, Phillips

When
June 27, 4:47 PM MST
Where
Phillips County, 1.72 mi ESE of Haxtun Muni Arpt
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.610, -102.570

Hail, Weld

When
June 27, 6:42 PM MST
Where
Weld County, 0.87 mi SW of Eaton
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.520, -104.710

Hail, Weld

When
June 27, 6:43 PM MST
Where
Weld County, 0.87 mi SW of Eaton
Measured
1 in hail
Reported by
Public
Coordinates
40.520, -104.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyThe tornado archive for Colorado, 2016Warnings in Colorado, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640440, 640429, 640428, 640434, 640439, 640433, 640432, 640431, 640430, 640435, 640438, 640437, 640436, 640441, 640442.